Effective treatment or prevention of immune side effects associated with checkpoint inhibitor therapy of cancer is an important goal in this new era of immunotherapy. Hepatitis due to immunotherapy with antibodies against PD-1 is uncommon and generally of low severity. We present an unusually severe case arising in a melanoma patient after more than 6 months uncomplicated treatment with anti-PD-1 in an adjuvant setting. The hepatitis rapidly developed resistance to high-dose steroids, requiring anti-thymocyte globulin (ATG) to achieve control. Mass cytometry allowed comprehensive phenotyping of circulating lymphocytes and revealed that CD4+ T cells were profoundly depleted by ATG, while CD8+ T cells, B cells, NK cells and monocytes were relatively spared. Multiple abnormalities in CD4+ T cell phenotype were stably present in the patient before disease onset. These included a population of CCR4−CCR6− effector/memory CD4+ T cells expressing intermediate levels of the Th1-related chemokine receptor CXCR3 and abnormally high multi-drug resistance type 1 transporter (MDR1) activity as assessed by a rhodamine 123 excretion assay. Expression of MDR1 has been implicated in steroid resistance and may have contributed to the severity and lack of a sustained steroid response in this patient. The number of CD4+ rhodamine 123-excreting cells was reduced > 3.5-fold after steroid and ATG treatment. This case illustrates the need to consider this form of steroid resistance in patients failing treatment with corticosteroids. It also highlights the need for both better identification of patients at risk and the development of treatments that involve more specific immune suppression.
Bibliographical noteCopyright the Author(s) 2017. Version archived for private and non-commercial use with the permission of the author/s and according to publisher conditions. For further rights please contact the publisher.
- Anti-PD-1 therapy
- Immune-related adverse events
- T cell